Differential and Integral Equations

A compactness theorem and its application to a system of partial differential equations

Xiangsheng Xu

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


An existence theorem is established for the initial-boundary-value problem for the system $\frac{\partial}{\partial t} \alpha (u) - \Delta u \ni \sigma (u)|\nabla\phi|^2,$ div$(\sigma (u) \nabla \phi) =0$ in the case where $\alpha$ is a maximal monotone graph in $\Bbb R$ and $\sigma$ is a continuous, nonnegative function on $\Bbb R$ such that $ \sigma(s)=0$ if and only if $s\ge a$ for some $a>0.$ A solution is constructed as the limit of a sequence of classical weak solutions of the regularized problems. Due to the possible degeneracy of the system, oscillations in the approximating solution sequence can persist. We prove that the failure of strong convergence is concentrated in a set which does not really matter in our passage to the limit.

Article information

Differential Integral Equations, Volume 9, Number 1 (1996), 119-136.

First available in Project Euclid: 7 May 2013

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35R70: Partial differential equations with multivalued right-hand sides
Secondary: 35D05 35K65: Degenerate parabolic equations


Xu, Xiangsheng. A compactness theorem and its application to a system of partial differential equations. Differential Integral Equations 9 (1996), no. 1, 119--136. https://projecteuclid.org/euclid.die/1367969991

Export citation